Apixaban - headache

I've only been on apixaban for 10 days but am finding now every morning I wake up with a heavy, fuzzy head headache that is difficult to shift. I don't want to rely on codeine based painkillers because they make me a bit nauseous at work. Does anyone else hear have this on starting apixaban? Quite stressed about everything currently - the consultant and my own doctor are not singing from the same hymnsheet, as regards my AF (or is it AF?) Ugh.

16 Replies

  • I have been taking apixaban 4 months with no side effects. No idea if its doing the job though!

  • If you are stressed this will cause headaches from tension in the neck, try putting a cold pack around your neck for about 10 mins whilst you are relaxing of an evening and do some neck stretches.

    It is easy to blame a new med for causing symptoms but if it is not listed on the leaflet as a side effect it is more than likely to be just a coincidence. If your GP and your consultant are not on the same page regarding your treatment this is not helpful.

    Hope you find an answer soon, best wishes CD

  • Thank you - I do need to chill out a bit for sure. Sometimes everything seems to be awry. I appreciate your reply, CD.

  • I also had headaches and various other side effects. It was at it's worse for about a week to ten days and then started to improve.

    Hope you start to feel better soon.

  • Hello FT,

    I have been having a number of side effects with Ampixaban. been taking 5mg (2) a daysince 18th April 2015 and felt terrible . Saw GP on Wednesday and he reduced it to 2.5mg(2) a day .It does not seem to have had any effect. Very bad and cannot sleep all night cannot function during the days. Can you enlighten me as to what your other side effects were and how you counteracted them. Thank You. B

  • I was on Apixaban for 3.5 months last year and then had to swap to Warfarin in preparation for an ablation. After coming off Apixaban (and it probably is not connected) my sleeping at night and not functioning during the day got worse. Also more cat naps during the day. I am only just 60 so not old age related!!!

    I was convinced that it was either the Bisoprolol (5mg pd) or possibly the simvastatin. In Feb my GP said to buy an Oximeter and that threw up that for over 90% of the time my SpO2 level was 89% to 95% and that continued up to my ablation on 30 March. For normal person should be 98% to 99%. Simvastatin stopped in early March due to blood test showing liver function had gone out of range. No change in sleep and lethargy in the three weeks after that up to ablation.

    I was in persistent AF. I had ablation and was in sinus rhythm for just under 72 hours and reverted to persistent AF. However although my drugs (Bisoprolol and warfarin) are unchanged since my CA my SpO2 level has now improved significantly and is 95% to 98% for 90% of the time.

    Still waking in the night but the lethargy and not being able to function during the day has improved. This suggests that the AF signals were at least part of the problem. Is it the fact that oxygenated blood is being pumped around the body better now? I will be asking my EP consultant in two weeks time about this improvement.

  • Peter wh. Thank you for the info. B

  • I've been on Apixaban for about 4 months. My side effects were swimming head, tingling hands, aching heavy legs, slight nauseous feeling with uncomfortable stomach on the left side. I was also short tempered which is not me. Most of those side effects were at their worst in the first 10 days, then they slowly improved.

    My stomach still causes a bit of a problem, very grumbly, and I can still have an occasional dizzy head but that could be the bisoprolol which I've been on for 3.5 years.

    I don' think I feel as good since being on medication, but it's a case of needs must and we adjust to it. My GP said he'd change Apixaban for another but I decided to stick with it, and as I say it has improved. Another anticoagulant may suit you better, don't hesitate to visit your GP again.

  • Ft Thank you for the info. I am on the same line as you with a bit more. Regards B

  • When you first start to get AF's it's really scary. Suddenly a part of your body that has been doing it's job quietly and efficiently for decades starts to act up and you have no definitive idea as to how to fix it or when it is going to strike again. Sometimes the stress of having AF itself can be a a contributor to AF - vicious circle!

    10 days is not long enough to determine whether a med is right for you but I hope things settle down for you.

    It's frustrating, I know.

  • no problems so far with Apixaban- about 4 months now

  • I have been on Apixiban 7 months and constipation is my only problem, yes, fibre is usually the answer but having been on a near vegan diet as recommended by Dr. Dean Ornish in his book reversing heart disease.

    That is not the case.

  • Yes I was on Apixaban and had dreadful headaches most days. It didnt start until I had been taking them for about 2 weeks but it got that way that I couldnt stand it. I went to GP and he changed it to Pradaxa, still one of the new ones. After about a week I had slight headaches in the evening but nothing like before. After continuing for another week they went altogether. Now I just get an odd one now and again.. My GP couldnt say why I got bad heads. I wrote to Vicky at AF and she just said its one of the side effects.. So there are alternatives ... ask your doctor. No one knows how miserable it is to have bad headaches as a side effect unless you`ve been there. Best wishes

  • My remedy for headaches is peppermint oil. Beware, it is very pungent. Sniff it. Wait.

    Dab a little on temples. If you used your fingers wash your hands. if really bad headache swallow a peppermint oil capsule.

    Best wishes, Ann

  • Are you drinking enough water? Sometimes people who aren't get affected more by drugs because of this (as so much of our body is made up of water). Also what is your SpO2 level (need an oximeter). Both can have quite an effect on headaches.

    I was on Apixaban for three months at the end of last year and I did not notice any particular increase in headaches (I tend to get some because of legacy car crash injuries and old sporting ones.

  • Can anyone advise me I was on apixaban for 2wks but had headache and stiff neck my cardiologist said stop for a week my headaches persist on and off since for 2wks he upped my rosuvastatin to 10mg I have health anxiety and afraid I have something serous. Any advice pls as I have to go back on a blood thinner at end of dec.

You may also like...